Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 222, NWS Bismarck, ND

August 21, 2001McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2001, 6:51 PM CDT for McHenry County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 21, 2001, 6:51 PM CDT (23:51 UTC)
Expired
Aug 21, 2001, 7:45 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McHenry County, ND

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:51 PM CDTHail 1Velva, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KBIS 212351
SVRBIS
NDC049-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VELVA...OR ABOUT 16 MILES SOUTHEAST OF
  MINOT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VELVA AT 700 PM CDT
  VOLTAIRE AT 715 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4821 10104 4786 10100 4786 10078 4823 10083

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 3:15 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT TUE AUG 21 2001

THE CHANCE OF THUNDERSTORMS WILL BE THE PROBLEM FOR TONIGHT.
SURFACE DEWPOINTS ARE IN THE 50S SOUTHWEST...BUT 60 TO 70 ACROSS THE
NORTHWEST AND CENTRAL.  GOES SOUNDINGS INDICATE CAPES FROM 3800 AT
SIDNEY NEAR WILLISTON TO 6700 AT BISMARCK...WITH WEAK CAPS.
THERE IS A LACK OF STRONG FORCING AT THE SURFACE...AND WHEN
HIGH PRESSURE IN CANADA DOES DROP DOWN OVER THE STATE LATER
TONIGHT...LOW LEVEL COOLING WILL INCREASE THE CAP AND LIMIT THE
POTENTIAL FOR TSTORMS.  CONSEQUENTLY, WILL PUT A CHANCE OF
THUNDERSTORMS IN THE FORECAST THIS EVENING.

EXPECT TO SEE DRIER CONDITIONS WEDNESDAY AS THE HIGH MOVES ACROSS
THE REGION AND AN UPPER LEVEL RIDGE DEVELOPS OVER EASTERN MONTANA
AND WESTERN NORTH DAKOTA.  THURSDAY...THE RIDGE WILL MOVE EAST AS AN
UPPER LEVEL TROUGH/SHORT WAVE MOVES INTO MONTANA.  THE USUAL LEE
SIDE SURFACE TROUGH WILL DEVELOP AND THE SURFACE FLOW WILL TURN
SOUTHEAST ALLOWING THE RETURN OF MOISTURE. WILL PUT A CHANCE OF
TSTORMS IN THE FORECAST THURSDAY NIGHT...CONTINUING IN CENTRAL ND
FRIDAY. THE EXTENDED LOOKS DRY DUE TO RIDGING ALOFT.

.BIS...NONE.
TSW

In the hours before

Local storm report, Aug 21, 5:16 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT TUE AUG 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    WHITE EARTH               ND   .75 INCH HAIL
08/21/01   MOUNTRAIL                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:14 PM CDTSevere Thunderstorm WarningBISMountrail61 min
Aug 21, 5:56 PM CDTSevere Thunderstorm WarningBISMountrail64 min
Aug 21, 6:30 PM CDTSevere Thunderstorm WarningBISWard45 min
Aug 21, 6:58 PM CDTSevere Thunderstorm WarningBISMcLean62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.